Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Tallahassee, FL

July 5, 2017Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 2017, 5:34 PM EDT for Leon County, Wakulla County, Florida. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 5:34 PM EDT (21:34 UTC)
Expired
Jul 5, 2017, 6:15 PM EDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 3 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:00 PM EDTTSTM WND DMG3 Ssw Chaires Crossroad, FLPOWER LINE DOWN AT 5144 LOUVINIA DR
Jul 5, 6:05 PM EDTTSTM WND DMG6 N Tallahassee, FLTREE DOWN NEAR INTERSECTION OF MACLAY ROAD AND BOBBIN MILL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS52 KTAE 052134
SVRTAE
FLC073-129-052215-
/O.NEW.KTAE.SV.W.0187.170705T2134Z-170705T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
534 PM EDT WED JUL 5 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wakulla County in Big Bend of Florida...
  Leon County in Big Bend of Florida...

* Until 615 PM EDT

* At 534 PM EDT, a severe thunderstorm was located near Tallahassee
  Comm College, or 8 miles southwest of Tallahassee, moving northeast
  at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tallahassee, Woodville, Florida State University, Florida A And M,
  Tallahassee Comm College, Doak Campbell Stadium, Lake Bradford,
  Leon Sinks, Gaither Community Center, Tallahassee Memorial Hosp,
  Eight Mile Pond, Tallahassee Mall, Tallahassee Regional A/P,
  Governors Square Mall, Natural Bridge, Belair, Levy Park, Indian
  Head Acres, Andrew and Chaires Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3030 8451 3034 8454 3046 8448 3047 8442
      3048 8440 3055 8439 3058 8437 3060 8433
      3052 8404 3048 8404 3044 8407 3027 8408
      3027 8424 3024 8439
TIME...MOT...LOC 2134Z 226DEG 14KT 3037 8435 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
806 
WWUS52 KTAE 052149
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
549 PM EDT WED JUL 5 2017

FLC129-052159-
/O.CAN.KTAE.SV.W.0187.000000T0000Z-170705T2215Z/
Wakulla FL-
549 PM EDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAKULLA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3027 8424 3030 8425 3030 8435 3046 8440
      3055 8439 3058 8437 3060 8433 3052 8404
      3048 8404 3044 8407 3027 8408
TIME...MOT...LOC 2149Z 245DEG 14KT 3036 8425 

$$

FLC073-052215-
/O.CON.KTAE.SV.W.0187.000000T0000Z-170705T2215Z/
Leon FL-
549 PM EDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EASTERN LEON COUNTY...

At 549 PM EDT, a severe thunderstorm was located near Florida A And
M, or near Woodville, moving northeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tallahassee, Woodville, Florida State University, Florida A And M,
Tallahassee Comm College, Doak Campbell Stadium, Lake Bradford, Leon
Sinks, Gaither Community Center, Tallahassee Memorial Hosp, Eight
Mile Pond, Tallahassee Mall, Tallahassee Regional A/P, Governors
Square Mall, Natural Bridge, Belair, Levy Park, Indian Head Acres,
Chaires Crossroads and Baum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3027 8424 3030 8425 3030 8435 3046 8440
      3055 8439 3058 8437 3060 8433 3052 8404
      3048 8404 3044 8407 3027 8408
TIME...MOT...LOC 2149Z 245DEG 14KT 3036 8425 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:31 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 5, 2:31 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
231 PM EDT Wed Jul 5 2017

.NEAR TERM [Through Tonight]...

Isolated to scattered convection remains possible this afternoon
along the sea breeze across the panhandle and big bend with a few
storms also possible in portions of south central Georgia. Activity
will dissipate rapidly around sunset with overnight low mainly in
the middle 70s.

.SHORT TERM [Thursday Through Friday Night]...

A surface ridge axis will be aligned east-west over or just south of
the area through the period. The deep layer dry air evident on
today's water vapor imagery will remain in place as well, keeping PW
below seasonal levels and helping to suppress convective
coverage. Therefore, PoPs will be below normal and temps will
remain above normal. A front will approach from the northwest on
Friday, slightly increasing PoPs across our northwest zones. While
overall convective coverage will be below normal, dry air aloft
will support some stronger wind gusts in any storms that do form
each afternoon.

.LONG TERM [Saturday Through Wednesday]...

A weak upper level trough will be over the region for most of this
period with the surface ridge axis south of the area. A front will
slip into the area over the weekend and then dissipate. These
features will result in PoPs returning to more seasonal levels (40-
50%). Daytime highs will be in the lower 90s with overnight lows in
the lower to mid 70s.

&&

.AVIATION [Through 18Z Thursday]...

[Through 18z Thursday] VFR conditions are expected to prevail.
Isolated to scattered convection is possible near ECP, TLH, and VLD
this afternoon, but the chance appears too low to mention anything
in the TAF at this time.

&&

.MARINE...

Light winds and seas are expected to prevail through the period
outside of any showers and thunderstorms.

&&

.FIRE WEATHER...

Dispersion indices may be high Thursday afternoon for parts of
southwest Georgia. There are no other fire weather concerns.

&&

.HYDROLOGY...

Shower and thunderstorm activity will remain isolated to scattered
in nature for the next couple of days, increasing somewhat for the
weekend and early next week. There will be minimal changes for
flooding and area rivers and streams will remain below flood
stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  95  74  95  74 /  10  30  10  20  10
Panama City   78  90  78  89  78 /   0  20  10  20  10
Dothan        75  95  74  93  74 /   0  20  10  20  20
Albany        75  95  74  94  74 /  10  20  10  20  20
Valdosta      73  96  73  95  73 /  20  30  10  20  10
Cross City    74  94  74  94  74 /  10  20  10  20  10
Apalachicola  76  91  77  91  77 /   0  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...DVD
MARINE...Wool
FIRE WEATHER...Weston
HYDROLOGY...Wool

In the hours before

Special weather statement, Jul 5, 3:17 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
317 PM EDT WED JUL 5 2017

FLZ034-134-052000-
Coastal Dixie FL-Inland Dixie FL-
317 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIXIE COUNTY UNTIL
400 PM EDT...

At 316 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm near Chiefland, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fowlers Bluff, Suwannee, Yellow Jacket, Old Town and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2932 8323 2967 8296 2964 8296 2961 8297
      2958 8295 2959 8294 2956 8295 2954 8298
      2952 8297 2952 8298 2947 8298 2943 8302
      2940 8302 2937 8307 2935 8306 2934 8310
      2932 8312 2932 8314 2930 8316
TIME...MOT...LOC 1916Z 130DEG 13KT 2940 8291

42-DVD
Special weather statement, Jul 5, 4:13 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
413 PM EDT WED JUL 5 2017

FLZ026-027-127-052045-
Liberty FL-Coastal Wakulla FL-Inland Wakulla FL-
413 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAKULLA AND SOUTHERN
LIBERTY COUNTIES UNTIL 445 PM EDT...

At 413 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 14 miles east of
Stonemill Creek to 14 miles southwest of Crawfordville. Movement was
north at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orange, Sopchoppy, East Camp, Jewel Fire Tower, Vilas, Jensen Place,
Central City, Sanborn, Owens Bridge, Poplar Camp, Smith Creek,
Estiffanulga, Kern, Wilma, Nixon Garden and Twin Pole.

LAT...LON 3003 8499 3028 8506 3029 8505 3030 8506
      3031 8503 3032 8504 3031 8479 3030 8471
      3030 8440 3001 8449
TIME...MOT...LOC 2013Z 179DEG 8KT 3011 8494 3009 8456

42-DVD
Special weather statement, Jul 5, 4:26 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
426 PM EDT WED JUL 5 2017

FLZ029-052100-
Lafayette FL-
426 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE COUNTY UNTIL 500 PM
EDT...

At 426 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm over Mayo, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Buckville, San Pedro Junction and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2991 8309 3003 8337 3007 8337 3021 8325
      3018 8325 3017 8323 3015 8324 3014 8323
      3011 8323 3010 8321 3011 8320 3010 8318
      3011 8316 3010 8313 3010 8312 3008 8307
      3006 8307 3004 8303
TIME...MOT...LOC 2026Z 211DEG 7KT 3005 8319

42-DVD
Special weather statement, Jul 5, 4:45 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
445 PM EDT WED JUL 5 2017

FLZ017-027-052115-
Inland Wakulla FL-Leon FL-
445 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAKULLA AND SOUTH CENTRAL
LEON COUNTIES UNTIL 515 PM EDT...

At 445 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 13 miles west of Crawfordville, moving northeast
at 20 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Woodville, Tallahassee, Lake Bradford, Brown House,
Leon Sinks, Andrew, Lake Munson, Wakulla Springs, Arran,
Hilliardville, Eight Mile Pond, Vereen, Bethel, Tallahassee Regional
A/P, Helen and Smith Creek.

LAT...LON 3024 8469 3047 8442 3047 8441 3028 8420
      3003 8457
TIME...MOT...LOC 2045Z 234DEG 19KT 3021 8457

42-DVD
Local storm report, Jul 5, 5:07 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
507 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     BUCKVILLE               30.13N 83.29W
07/05/2017                   LAFAYETTE          FL   911 CALL CENTER

            COUNTY DISPATCH REPORTED A COUPLE TREES AND POWER LINES
            DOWN ALONG HWY 53.

&&

LAHR
Special weather statement, Jul 5, 5:10 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
510 PM EDT WED JUL 5 2017

FLZ017-027-052200-
Inland Wakulla FL-Leon FL-
510 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAKULLA AND LEON
COUNTIES UNTIL 600 PM EDT...

At 510 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 9 miles northwest of Crawfordville, moving
northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woodville, Tallahassee, Crawfordville, Florida State University,
Florida A And M, Tallahassee Comm College, Doak Campbell Stadium,
Lake Bradford, Leon Sinks, Gaither Community Center, Wakulla Springs,
Tallahassee Memorial Hosp, Eight Mile Pond, Tallahassee Mall, Bethel,
Tallahassee Regional A/P, Governors Square Mall, Natural Bridge,
Belair and Levy Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3030 8458 3041 8453 3046 8447 3046 8446
      3047 8441 3048 8440 3051 8440 3057 8432
      3042 8407 3036 8408 3031 8409 3019 8437
TIME...MOT...LOC 2110Z 226DEG 14KT 3029 8444

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:53 PM EDTSpecial Weather StatementTAEGilchrist37 min
Jul 5, 3:17 PM EDTSpecial Weather StatementTAEDixie43 min
Jul 5, 4:13 PM EDTSpecial Weather StatementTAELiberty32 min
Jul 5, 4:26 PM EDTSpecial Weather StatementTAELafayette34 min
Jul 5, 4:30 PM EDTSevere Thunderstorm WarningTAELafayette45 min
Jul 5, 4:45 PM EDTSpecial Weather StatementTAEWakulla30 min
Jul 5, 5:10 PM EDTSpecial Weather StatementTAELeon50 min
Jul 5, 6:13 PM EDTSpecial Weather StatementTAELeon32 min
Jul 5, 6:26 PM EDTSpecial Weather StatementTAEJackson34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.